Selective serotonin reuptake inhibitor-induced akathisia
by
Koliscak LP, Makela EH.
Department of Clinical Pharmacy,
School of Pharmacy,
West Virginia University,
Morgantown, WV 26506-9520, USA.
lkoliscak@sole.wvu.edu
J Am Pharm Assoc (2003). 2009 Mar-Apr;49(2):e28-36; quiz e37-8.


ABSTRACT

OBJECTIVE: To review available information in the literature about akathisia (inner restlessness) caused by the selective serotonin reuptake inhibitors (SSRIs). DATA SOURCES: Databases searched included Medline, PsychInfo, the International Pharmaceutical Abstracts, and Google Scholar. Search terms included drug-induced akathisia, psychomotor agitation, drug-induced side effect, movement disorders, and extrapyramidal symptoms. These search terms were cross-referenced with selective serotonin reuptake inhibitors and each of the currently marketed SSRIs: fluoxetine, fluvoxamine, sertraline, paroxetine, citalopram, and escitalopram. STUDY SELECTION: Relevant articles were chosen if they specifically mentioned the word akathisia. Case reports were chosen based on a clear view that an SSRI was a contributing or causative agent of akathisia. DATA SYNTHESIS: Recognizing akathisia is important because it can be very bothersome and may cause suicidal ideations. Akathisia can be recognized by examining symptoms, looking at predisposing factors, and using the Barnes Akathisia Rating Scale (BARS). Predisposing factors include use of multiple akathisia-inducing drugs, recent increases in SSRI dose, previous development of akathisia, baseline psychiatric disorders, and brain trauma. Treatment options include the addition of a centrally acting beta-blocker, a benzodiazepine, or an anticholinergic agent. CONCLUSION: Pharmacists can play an active role in recognizing akathisia by being aware of its characteristics, conducting a thorough medication history to identify causative agents, and using BARS to evaluate patients. These efforts may preclude unnecessary discomfort for the patient and reduce the potential for nonadherence induced by akathisia.
Anxiety
Akathisia
Dopamine
Valproate
Fluoxetine
Olanzapine
Haloperidol
Trimipramine
Chlorpromazine
Benzodiazepines
SSRI suicide link?
The deficit syndrome
Atypical antipsychotics
Schizoaffective disorder
Bipolars and schizophrenics
Akathisia and suicidal behaviour
SSRI-induced extrapyramidal side-effects and akathisia
Acute serotonin reuptake blockade potentiates amygdala reactivity